Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 79, NWS Northern Indiana

November 16, 2017

NWS Northern Indiana issued this small craft advisory at Nov 16, 2017, 10:29 PM EST. It took effect at Nov 17, 2017, 7:00 AM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2017, 10:29 PM EST (03:29 UTC)
In effect from
Nov 17, 2017, 7:00 AM EST
Expired
Nov 18, 2017, 3:00 AM EST
In force
20 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

696 
WHUS73 KIWX 170329
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1029 PM EST THU NOV 16 2017

LMZ043-046-171100-
/O.EXP.KIWX.SC.Y.0078.000000T0000Z-171117T0300Z/
/O.NEW.KIWX.SC.Y.0079.171117T1200Z-171118T0800Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1029 PM EST THU NOV 16 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 3 AM EST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 7 AM FRIDAY TO 3 AM
EST SATURDAY. 

* WINDS...SOUTH WIND 15 TO 25 KNOTS VEERING SOUTHWEST FRIDAY
  NIGHT. GUSTS TO 30 KNOTS.

* WAVES...2 TO 5 FEET

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
5 follow-up statements
960 
WHUS73 KIWX 170837
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 AM EST FRI NOV 17 2017

LMZ043-046-171700-
/O.CON.KIWX.SC.Y.0079.171117T1200Z-171118T0800Z/
/O.NEW.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
337 AM EST FRI NOV 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 3 AM EST SATURDAY...
...GALE WARNING IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING, WHICH IS IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST
SUNDAY. 

* WINDS...SOUTH WIND 15 TO 25 KNOTS VEERING SOUTHWEST TONIGHT.
  GUSTS TO 30 KNOTS. VEERING NORTH AND INCREASING TO 35 KNOT GALES
  WITH GUSTS TO 45 KNOT GALES SATURDAY AFTERNOON AND EVENING. 

* WAVES...2 TO 5 FEET BUILDING TODAY AND TONIGHT. BUILDING TO 12
  TO 16 FEET OCCASIONALLY TO 20 FEET SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
564 
WHUS73 KIWX 171542
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1042 AM EST FRI NOV 17 2017

LMZ043-046-172345-
/O.CON.KIWX.SC.Y.0079.000000T0000Z-171118T0800Z/
/O.CON.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1042 AM EST FRI NOV 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST
SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST
SUNDAY...

* WINDS...SOUTH WIND 15 TO 25 KNOTS VEERING SOUTHWEST TONIGHT. 
  GUSTS TO 30 KNOTS. VEERING NORTH AND INCREASING TO 35 KNOT 
  GALES WITH GUSTS TO 45 KNOT GALES SATURDAY AFTERNOON AND 
  EVENING. 

* WAVES...2 TO 5 FEET BUILDING TODAY AND TONIGHT. BUILDING TO 12 
  TO 16 FEET OCCASIONALLY TO 20 FEET SATURDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
499 
WHUS73 KIWX 172100
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST FRI NOV 17 2017

LMZ043-046-180500-
/O.CON.KIWX.SC.Y.0079.000000T0000Z-171118T0800Z/
/O.CON.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
400 PM EST FRI NOV 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST
SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST
SUNDAY...

* WINDS...SOUTH WIND 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS VEERING
  WEST OVERNIGHT AND DIMINISHING. 
  
  ON SATURDAY WINDS VEER NORTH AND INCREASE TO 30 KNOTS WITH 
  GUSTS TO 40 KNOT GALES...WINDS BACK TO NORTHWEST 30 KNOTS WITH
  GUSTS TO 40 KNOT GALES. 

* WAVES...2 TO 4 FEET TONIGHT. WAVES BUILD THROUGH THE DAYTIME ON
  SATURDAY TO 12 TO 16 FEET OCCASIONALLY TO 20 FEET SATURDAY
  AFTERNOON. SATURDAY NIGHT WAVES 10 TO 14 FEET OCCASIONALLY TO 18
  FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
739 
WHUS73 KIWX 180358
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1058 PM EST FRI NOV 17 2017

LMZ043-046-181200-
/O.CON.KIWX.SC.Y.0079.000000T0000Z-171118T0800Z/
/O.CON.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1058 PM EST FRI NOV 17 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM EST
SATURDAY...
...GALE WARNING REMAINS IN EFFECT FROM 10 AM SATURDAY TO 4 AM EST
SUNDAY...

* WINDS...SOUTH WIND 10 TO 20 KNOTS WITH GUSTS TO 25 KNOTS 
  VEERING WEST OVERNIGHT AND DIMINISHING. 

  ON SATURDAY WINDS VEER NORTH AND INCREASE TO 30 KNOTS WITH
  GUSTS TO 40 KNOT GALES. WINDS BACK TO NORTHWEST SATURDAY NIGHT 
  AT 30 KNOTS WITH GUSTS TO 40 KNOT GALES.

* WAVES...2 TO 4 FEET TONIGHT. WAVES BUILD THROUGH THE DAYTIME 
  ON SATURDAY TO 12 TO 16 FEET OCCASIONALLY TO 20 FEET SATURDAY 
  AFTERNOON. SATURDAY NIGHT WAVES 10 TO 14 FEET OCCASIONALLY TO 
  18 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
597 
WHUS73 KIWX 180809
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
309 AM EST SAT NOV 18 2017

LMZ043-046-181700-
/O.EXP.KIWX.SC.Y.0079.000000T0000Z-171118T0800Z/
/O.CON.KIWX.GL.W.0016.171118T1500Z-171119T0900Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
309 AM EST SAT NOV 18 2017

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM
EST SUNDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WINDS...NORTH WIND 5 TO 15 KNOTS INCREASING TO 30 KNOTS WITH
  GUSTS TO 40 KNOT GALES BACKING NORTHWEST TONIGHT. 

* WAVES...1 TO 2 FEET BUILDING TO 10 TO 14 FEET OCCASIONALLY TO 18
  FEET BY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Nov 16, 6:03 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Nov 16, 6:03 PM EST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
603 PM EST Thu Nov 16 2017

.SYNOPSIS...
Issued at 305 PM EST Thu Nov 16 2017

Cool and cloudy conditions will persist through Friday with lows
around 30 and highs on Friday in the mid to upper 40s. Widespread
rain is expected on Saturday. Rainfall amounts around an inch are
expected for most locations with isolated amounts up to around two
inches possible. This could cause minor flooding in low lying and
poor drainage areas. Thunderstorms are also possible but no severe
weather is expected. Some light lake effect snow will then be
possible Sunday morning but little to no accumulation is expected.
Dry and seasonable temperatures are anticipated for next week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 305 PM EST Thu Nov 16 2017

Lake effect sprinkles/flurries/drizzle will continue to dissipate
this afternoon as surface ridge axis moves overhead. Expecting a dry
and cool night. Still plenty of cloud cover to contend with but
thermal trough now directly overhead. With current temps only around
40F...suspect lows around 30F are reasonable. Similar conditions
anticipated tomorrow as well but increasing WAA will lead to warmer
afternoon highs (mid/upper 40s). Will still be cloudy and there
could be a stray sprinkle in our far NW late in the day but
primarily dry conditions will persist until the Fri night period.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM EST Thu Nov 16 2017

Main focus of forecast is on next, highly dynamic, midlevel wave
crossing the area on Sat. Coupled upper jet structure with 150+ kt
jet streak on the southern wing will support strong deformation/fgen
directly over our CWA with rapid cyclogenesis over the eastern Great
Lakes as trough deepens and self-development processes quickly ramp
up. The main story for us will be heavy rain. Ample moisture being
efficiently advected northward on 60+ kt LLJ with 850mb dewpoints
near 10C and PW values around 1.25 inches. Forecast soundings even
suggest some elevated static instability given this aggressive
moisture push that could support a few (non-severe) rumbles of
thunder. Perhaps most concerning is the orientation and location of
main baroclinic zone as well as degree of forcing. Light rain in
warm sector will begin Fri night but heaviest rain is expected
midday Sat as sharp trough axis approaches and left exit deformation
really lights up. Most locations are likely to see at least an inch
and up to around 2 inches is possible wherever the main fgen band
sets up given degree of moisture/instability and forcing. Truly
heavy rain won't last long and most rivers are running relatively
low but do expect some minor flooding in low-lying/poor drainage
areas. Will just mention in HWO for now as impacts should remain on
the low side. Winds will also gust to around 30 mph on the backside
Sat evening.

Colder air does filter south Sat night but parent trough remains
very progressive and deep-layer moisture is stripped away much
faster than low level CAA. Expect little (if any) mixed precip until
Sun morning when lake effect ramps up with a secondary shortwave
passing. Not a great lake effect setup either though. Synoptic
support is weak and transient with inversion heights hovering around
6 kft and some dry air entrainment concerns with a NW fetch/
multiband setup. Some light snow possible 09-18Z but winds quickly
back by late Sun. Warm/wet ground will make accumulations difficult
but if a more organized band of convergence can develop...could see
snowfall rates high enough for some brief accums on grassy/elevated
surfaces north of US-30.

Rest of the long term relatively quiet with seasonable temps and no
good chances of precip noted through Thanksgiving.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 603 PM EST Thu Nov 16 2017

Upstream observations indicate MVFR ceilings will likely be the
story for the night hours. High pressure along the IL/IN state
line will gradually shift eastward overnight allowing for light
and variable winds.

Near daybreak Friday this feature is forecast to be over the
eastern Ohio River Valley and we expect southeasterly flow to
develop. Wind speeds will increase through the day, especially at
SBN, as the pressure gradient tightens in response to a pair of
low pressures; one to our northwest and one to our southwest.

As an upper-level low deepens over the Great Lakes Friday night,
850 mb winds from the southwest at 40-50 knots are possible. As
such, LLWS may need to be introduced in future TAFs.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 10 PM EST this evening for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 16, 3:42 PM EST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
342 PM EST Thu Nov 16 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-172045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
342 PM EST Thu Nov 16 2017 /242 PM CST Thu Nov 16 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Widespread moderate rain is expected on Saturday. One to two inches
of rain are possible. This could cause minor flooding in low lying
and poor drainage areas. Thunderstorms are also possible but no
severe weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-172045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
342 PM EST Thu Nov 16 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Conditions hazardous to small craft will continue through the
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An isolated thunderstorm is possible late Friday night and Saturday.

A period of gales are likely from Saturday afternoon through evening
with hazardous winds and waves for small boat mariners.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 3:37 AM ESTGale WarningIWX47 hr

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.